Alert archive / Colorado / Tornado Warnings in 1999
Tornado Warning 52, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Aug 17, 1999, 2:14 PM MDT for Sedgwick County, Colorado. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 17, 1999, 2:14 PM MDT (20:14 UTC)
- Expired
- Aug 17, 1999, 2:45 PM MDT
- In force
- 31 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Sedgwick County, CO
The radar
The Goodland radar (KGLD), 179 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 2:50 PM MDT | Hail 1.75 | Ovid, CO | |
| Aug 17, 2:50 PM MDT | Hail 1.75 | Ovid, CO | |
| Aug 17, 2:50 PM MDT | Hail 2.75 | Ovid, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 2:00 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2591 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDEN 172017 RRA TORDEN COC115-172045- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DENVER CO 214 PM MDT TUE AUG 17 1999 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * TORNADO WARNING FOR... CENTRAL SEDGWICK COUNTY IN NORTHEAST COLORADO THIS INCLUDES THE CITY OF JULESBURG * UNTIL 245 PM MDT * AT 214 PM MDT...THE NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A POSSIBLE TORNADO 6 MILES SOUTHWEST OF OVID...OR ABOUT 12 MILES SOUTHWEST OF JULESBURG...MOVING NORTHEAST AT 15 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...SEDGWICK OVID AND JULESBURG THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING SITUATION. IF YOU ARE IN THE PATH OF A TORNADO...TAKE COVER IMMEDIATELY. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4094 10253 4078 10251 4078 10217 4100 10220 COOPER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Aug 17, 2:45 AM MDT, 11 hours 29 minutes earlier.
Area forecast discussion, Aug 17, 2:45 AM MDT, 11 hours 29 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 245 AM MDT TUE AUG 17 1999 ...MONSOONAL FLOW STRENGTHENS... STLT WATER VAPOR LOOP CONTS TO SHW MOIST MONSOONAL FLO ALF FM MEX SWEEPING NWD ACRS CNTRL RCKYS. GUD SHT WV IN FLO ALF WITH ASSOCD PVA AND Q-G FORCING WILL ENHANCE TSTM DVLPMNT ACRS AREA THIS AFTN AND EVE. BOTH NGM AND ETA AGREE ON MOVEMENT OF SHT WV AND INCRSD MSTR ACRS AREA TDA AND TNGT. NGM AND ETA UPR AIR SOUNDINGS FCST CAPES BTWN 500 AND 1200J/KG ACRS AREA WITH PRECIPITIBLE WATERS OF ARND AN INCH WHICH IS MORE THAN 150 PERCENT OF NORMAL. WUD ISSUE A FLASH FLOOD WATCH WERE H5 STEERING WNDS NOT FCST IN 25 TO 30 KT RANGE AND IF SOILS WERE SATURATED FROM PAST RAINS. GUD SHEAR ALF MAY PRODUCE ONE OR TWO SVR TSTMS...BUT WILL EMPHASIZE THRT OF HVY RAINFALL OF UP TO 2 TO 2 1/2 INCHES AN HOUR. WILL WRITE SPECL WX STMNT ON THIS TOPIC. ON WED NGM AND ETA DIFFER GREATLY ON AMT OF DRYING BEHND STG SHT WV. NGM EVEN INCREASES MSTR WHILE ETA TENDS TO DRY AMS. FCST CAPES RMN HIGH BUT THINK SUM STBLTY SHUD OCCUR. WILL TREND TO CUT POPS IN HALF ATTM. WILL UNDERCUT MOS TEMP GDNC TDA DUE TO CLDNS AND MAKE WED A LTL WRMR DUE TO MORE SUN. WILL MAKE NO CHANGES TO XTNDD FCST ATTM. GARD...WFO BOULDER .DEN...NONE.
In the hours before
Special weather statement, Aug 17, 11:20 AM MDT, 2 hours 54 minutes before
COZ030-032>050-180600- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1120 AM MDT TUE AUG 17 1999 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS...THE FLOW OF MONSOONAL MOISTURE HAS INCREASED OVER THE STATE SINCE YESTERDAY WHILE AN UPPER LEVEL WEATHER DISTURBANCE IS LOCATED OVER WESTERN COLORADO LATE THIS MORNING. WEAK SOUTHWESTERLY FLOW ACROSS THE FOOTHILLS OVERNIGHT BROUGHT SOME DRYING TO THE AIRMASS ALONG THE FOOTHILLS...BUT MORE ABUNDANT LOW LEVEL MOISTURE REMAINS ON THE NORTHEAST COLORADO PLAINS....EAST OF A LINE BETWEEN FORT MORGAN AND LIMON. THE UPPER LEVEL DISTURBANCE OVER WESTERN COLORADO LATE THIS MORNING WILL MOVE OVER NORTHEAST COLORADO LATE THIS AFTERNOON AND EVENING...CAUSING SCATTERED SHOWER AND THUNDERSTORM ACTIVITY FROM THE FOOTHILLS EASTWARD. AS THE UPPER LEVEL SYSTEM MOVES OVER THE DEEPER MOISTURE ON THE EASTERN PLAINS THIS EVENING...STORMS WILL STRENGTHEN AND BEGIN PRODUCING LOCALLY HEAVY RAINFALL. SEVERE WEATHER WITH LARGE HAIL OR DAMAGING WINDS IS NOT EXPECTED FROM THE AFTERNOON AND EVENING STORMS...BUT HEAVY RAINS WILL BE THE MAIN THREAT...PRIMARILY DURING THE EVENING AND EAST OF THE FORT MORGAN TO LIMON LINE. RAINFALL AMOUNTS IN AND NEAR THE FOOTHILLS MAY BE UP TO ONE INCH IN 30 MINUTES. ON THE EASTERN PLAINS THIS EVENING...RAINFALL RATES OF TWO TO TWO AND A HALF INCHES IN 45 MINUTES WILL BE POSSIBLE. SOME FLOODING OF FIELDS...SMALL STREAMS AND NORMALLY DRY WASHES OR CREEKBEDS MAY OCCUR IN WASHINGTON... LOGAN...SEDGWICK AND PHILLIPS COUNTIES TONIGHT. SPOTTER ACTIVATION IS NOT ANTICIPATED BUT REPORTS OF HEAVY RAINFALL...MORE THAN ONE INCH IN* 30 MINUTES OR LESS...SHOULD BE RELAYED TO THE NATIONAL WEATHER SERVICE. DANKERS
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 1:25 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 50 min |
| Aug 17, 2:01 PM MDT | Tornado Warning | BOU | Sedgwick | 29 min |
| Aug 17, 2:45 PM MDT | Tornado Warning | BOU | Sedgwick | 30 min |
| Aug 17, 3:09 PM MDT | Flash Flood Warning | BOU | Sedgwick | 2 hr |
| Aug 17, 3:15 PM MDT | Tornado Warning | BOU | Sedgwick | 30 min |
| Aug 17, 3:24 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver, Jefferson | 51 min |
| Aug 17, 3:44 PM MDT | Severe Thunderstorm Warning | BOU | Sedgwick | 31 min |
| Aug 17, 4:14 PM MDT | Severe Thunderstorm Warning | BOU | Sedgwick | 46 min |
| Aug 17, 4:40 PM MDT | Flash Flood Warning | BOU | Sedgwick | 4 hr |
| Aug 17, 5:15 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 30 min |
Nearby
Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.